September  2016, 8(3): 305-322. doi: 10.3934/jgm.2016009

The projective symplectic geometry of higher order variational problems: Minimality conditions

1. 

Departamento de Matemática, UFPR, Setor de Ciências Exatas, Centro Politécnico, Caixa Postal 019081, CEP 81531-990, Curitiba, Brazil, Brazil

Received  October 2015 Revised  April 2016 Published  September 2016

We associate curves of isotropic, Lagrangian and coisotropic subspaces to higher order, one parameter variational problems. Minimality and conjugacy properties of extremals are described in terms self-intersections of these curves.
Citation: Carlos Durán, Diego Otero. The projective symplectic geometry of higher order variational problems: Minimality conditions. Journal of Geometric Mechanics, 2016, 8 (3) : 305-322. doi: 10.3934/jgm.2016009
References:
[1]

A. Agrachev, D. Barilari and L. Rizzi, Curvature: A variational approach,, Memoirs of the AMS, (). Google Scholar

[2]

J. C. Álvarez Paiva and C. E. Durán, Geometric invariants of fanning curves,, Adv. in Appl. Math., 42 (2009), 290. doi: 10.1016/j.aam.2006.07.008. Google Scholar

[3]

I. M. Anderson, The Variational Bicomplex,, Cambridge University Press, (). Google Scholar

[4]

G. Cimmino, Estensione dell'identita di Picone alia pi generale equazione differenziale lineare ordinaria autoaggiuntar,, R. Accad. Naz. Lincei, 28 (1939), 354. Google Scholar

[5]

W. A. Coppel, Disconjugacy,, Springer-Verlag, (1971). Google Scholar

[6]

M. Crampin, W. Sarlet and F. Cantrijn, Higher-order differential equations and higher-order Lagrangian mechanics,, Math. Proc. Cambridge Philos. Soc., 99 (1986), 565. doi: 10.1017/S0305004100064501. Google Scholar

[7]

C. E. Durán and C. Peixoto, Geometry of fanning curves in divisible Grassmannians,, Differ. Geom. Appl., (). Google Scholar

[8]

C. E. Durán, J. C. Eidam and D. Otero, The projective symplectic geometry of higher order variational problems: Index theory,, work in progress., (). Google Scholar

[9]

M. S. P. Eastham, The Picone identity for self-adjoint differential equations of even order,, Mathematika, 20 (1973), 197. doi: 10.1112/S0025579300004769. Google Scholar

[10]

S. Easwaran, Quadratic functionals of $n$-th order,, Canad. Math. Bull., 19 (1976), 159. doi: 10.4153/CMB-1976-024-6. Google Scholar

[11]

I. Gelfand and S. Fomin, Calculus of Variations,, Dover, (2000). Google Scholar

[12]

M. Golubitsky and V. Guillemin, Stable Mappings and Their Singularities,, Springer-Verlag, (1973). Google Scholar

[13]

R. Giambò, F. Giannoni and P. Piccione, Optimal control on riemannian manifolds by interpolation,, Math. Control Signals Systems, 16 (2004), 278. doi: 10.1007/s00498-003-0139-3. Google Scholar

[14]

M. A. Javaloyes and H. Vitório, Zermelo navigation in pseudo-Finsler metrics,, preprint, (). Google Scholar

[15]

K. Kreith, A picone identity for first order differential systems,, J. Math. Anal. Appl., 31 (1970), 297. doi: 10.1016/0022-247X(70)90024-7. Google Scholar

[16]

A. Kriegl and P. Michor, The Convenient Setting of Global Analysis,, Math. Surveys and Monogr., (1997). doi: 10.1090/surv/053. Google Scholar

[17]

W. Leighton, Quadratic functionals of second order,, Trans. Amer. Math. Soc., 151 (1970), 309. doi: 10.1090/S0002-9947-1970-0264485-1. Google Scholar

[18]

M. de León and P. R. Rodrigues, Generalized Classical Mechanics and Field Theory,, Elsevier, (1985). Google Scholar

[19]

F. Mercuri, P. Piccione and D. V. Tausk, Stability of the conjugate index, degenerate conjugate points and the Maslov index in semi-Riemannian geometry,, Pacific J. Math., 206 (2002), 375. doi: 10.2140/pjm.2002.206.375. Google Scholar

[20]

G. Paternain, Geodesic Flows,, Birkhauser, (1999). doi: 10.1007/978-1-4612-1600-1. Google Scholar

[21]

R. Palais, Morse theory on hilbert manifolds,, Topology, 2 (1963), 299. doi: 10.1016/0040-9383(63)90013-2. Google Scholar

[22]

R. Palais, The Morse lemma for Banach spaces,, Bull. Amer. Math. Soc., 75 (1969), 968. doi: 10.1090/S0002-9904-1969-12318-9. Google Scholar

[23]

R. Palais, Foundations of Global Non-linear Analysis,, Benjamin and Co., (1968). Google Scholar

[24]

M. Picone, Sui valori eccezionali di un parametro da cui dipende un'equazione differenziale lineare del secondo ordine,, Ann. Scuola Norm. Sup. Pisa, 28 (1910), 1. Google Scholar

[25]

P. D. Prieto-Martínez and N. Romón-Roy, Higher-order mechanics: Variational principles and other topics,, J. Geom. Mech., 5 (2013), 493. doi: 10.3934/jgm.2013.5.493. Google Scholar

[26]

R. Ruggiero, Dynamics and Global Geometry of Manifolds without Conjugate Points,, Sociedade Brasileira de Matemática, (2007). Google Scholar

[27]

D. J. Saunders, The Geometry of Jet Bundles,, London Math. Soc. Lecture Note Ser., (1989). doi: 10.1017/CBO9780511526411. Google Scholar

[28]

W. Tulczyjew, Sur la différentiele de Lagrange,, C. R. Math. Acad. Sci. Paris, 280 (1975), 1295. Google Scholar

[29]

E. J. Wilczynski, Projective Differential Geometry of Curves and Ruled Surfaces,, Chelsea Publishing Co., (1962). Google Scholar

[30]

I. Zelenko and C. Li, Differential geometry of curves in Lagrange Grassmannians with given Young diagram,, Differential Geom. Appl., 27 (2009), 723. doi: 10.1016/j.difgeo.2009.07.002. Google Scholar

show all references

References:
[1]

A. Agrachev, D. Barilari and L. Rizzi, Curvature: A variational approach,, Memoirs of the AMS, (). Google Scholar

[2]

J. C. Álvarez Paiva and C. E. Durán, Geometric invariants of fanning curves,, Adv. in Appl. Math., 42 (2009), 290. doi: 10.1016/j.aam.2006.07.008. Google Scholar

[3]

I. M. Anderson, The Variational Bicomplex,, Cambridge University Press, (). Google Scholar

[4]

G. Cimmino, Estensione dell'identita di Picone alia pi generale equazione differenziale lineare ordinaria autoaggiuntar,, R. Accad. Naz. Lincei, 28 (1939), 354. Google Scholar

[5]

W. A. Coppel, Disconjugacy,, Springer-Verlag, (1971). Google Scholar

[6]

M. Crampin, W. Sarlet and F. Cantrijn, Higher-order differential equations and higher-order Lagrangian mechanics,, Math. Proc. Cambridge Philos. Soc., 99 (1986), 565. doi: 10.1017/S0305004100064501. Google Scholar

[7]

C. E. Durán and C. Peixoto, Geometry of fanning curves in divisible Grassmannians,, Differ. Geom. Appl., (). Google Scholar

[8]

C. E. Durán, J. C. Eidam and D. Otero, The projective symplectic geometry of higher order variational problems: Index theory,, work in progress., (). Google Scholar

[9]

M. S. P. Eastham, The Picone identity for self-adjoint differential equations of even order,, Mathematika, 20 (1973), 197. doi: 10.1112/S0025579300004769. Google Scholar

[10]

S. Easwaran, Quadratic functionals of $n$-th order,, Canad. Math. Bull., 19 (1976), 159. doi: 10.4153/CMB-1976-024-6. Google Scholar

[11]

I. Gelfand and S. Fomin, Calculus of Variations,, Dover, (2000). Google Scholar

[12]

M. Golubitsky and V. Guillemin, Stable Mappings and Their Singularities,, Springer-Verlag, (1973). Google Scholar

[13]

R. Giambò, F. Giannoni and P. Piccione, Optimal control on riemannian manifolds by interpolation,, Math. Control Signals Systems, 16 (2004), 278. doi: 10.1007/s00498-003-0139-3. Google Scholar

[14]

M. A. Javaloyes and H. Vitório, Zermelo navigation in pseudo-Finsler metrics,, preprint, (). Google Scholar

[15]

K. Kreith, A picone identity for first order differential systems,, J. Math. Anal. Appl., 31 (1970), 297. doi: 10.1016/0022-247X(70)90024-7. Google Scholar

[16]

A. Kriegl and P. Michor, The Convenient Setting of Global Analysis,, Math. Surveys and Monogr., (1997). doi: 10.1090/surv/053. Google Scholar

[17]

W. Leighton, Quadratic functionals of second order,, Trans. Amer. Math. Soc., 151 (1970), 309. doi: 10.1090/S0002-9947-1970-0264485-1. Google Scholar

[18]

M. de León and P. R. Rodrigues, Generalized Classical Mechanics and Field Theory,, Elsevier, (1985). Google Scholar

[19]

F. Mercuri, P. Piccione and D. V. Tausk, Stability of the conjugate index, degenerate conjugate points and the Maslov index in semi-Riemannian geometry,, Pacific J. Math., 206 (2002), 375. doi: 10.2140/pjm.2002.206.375. Google Scholar

[20]

G. Paternain, Geodesic Flows,, Birkhauser, (1999). doi: 10.1007/978-1-4612-1600-1. Google Scholar

[21]

R. Palais, Morse theory on hilbert manifolds,, Topology, 2 (1963), 299. doi: 10.1016/0040-9383(63)90013-2. Google Scholar

[22]

R. Palais, The Morse lemma for Banach spaces,, Bull. Amer. Math. Soc., 75 (1969), 968. doi: 10.1090/S0002-9904-1969-12318-9. Google Scholar

[23]

R. Palais, Foundations of Global Non-linear Analysis,, Benjamin and Co., (1968). Google Scholar

[24]

M. Picone, Sui valori eccezionali di un parametro da cui dipende un'equazione differenziale lineare del secondo ordine,, Ann. Scuola Norm. Sup. Pisa, 28 (1910), 1. Google Scholar

[25]

P. D. Prieto-Martínez and N. Romón-Roy, Higher-order mechanics: Variational principles and other topics,, J. Geom. Mech., 5 (2013), 493. doi: 10.3934/jgm.2013.5.493. Google Scholar

[26]

R. Ruggiero, Dynamics and Global Geometry of Manifolds without Conjugate Points,, Sociedade Brasileira de Matemática, (2007). Google Scholar

[27]

D. J. Saunders, The Geometry of Jet Bundles,, London Math. Soc. Lecture Note Ser., (1989). doi: 10.1017/CBO9780511526411. Google Scholar

[28]

W. Tulczyjew, Sur la différentiele de Lagrange,, C. R. Math. Acad. Sci. Paris, 280 (1975), 1295. Google Scholar

[29]

E. J. Wilczynski, Projective Differential Geometry of Curves and Ruled Surfaces,, Chelsea Publishing Co., (1962). Google Scholar

[30]

I. Zelenko and C. Li, Differential geometry of curves in Lagrange Grassmannians with given Young diagram,, Differential Geom. Appl., 27 (2009), 723. doi: 10.1016/j.difgeo.2009.07.002. Google Scholar

[1]

Bernard Dacorogna, Giovanni Pisante, Ana Margarida Ribeiro. On non quasiconvex problems of the calculus of variations. Discrete & Continuous Dynamical Systems - A, 2005, 13 (4) : 961-983. doi: 10.3934/dcds.2005.13.961

[2]

Daniel Faraco, Jan Kristensen. Compactness versus regularity in the calculus of variations. Discrete & Continuous Dynamical Systems - B, 2012, 17 (2) : 473-485. doi: 10.3934/dcdsb.2012.17.473

[3]

Felix Sadyrbaev. Nonlinear boundary value problems of the calculus of variations. Conference Publications, 2003, 2003 (Special) : 760-770. doi: 10.3934/proc.2003.2003.760

[4]

Agnieszka B. Malinowska, Delfim F. M. Torres. Euler-Lagrange equations for composition functionals in calculus of variations on time scales. Discrete & Continuous Dynamical Systems - A, 2011, 29 (2) : 577-593. doi: 10.3934/dcds.2011.29.577

[5]

Delfim F. M. Torres. Proper extensions of Noether's symmetry theorem for nonsmooth extremals of the calculus of variations. Communications on Pure & Applied Analysis, 2004, 3 (3) : 491-500. doi: 10.3934/cpaa.2004.3.491

[6]

Nuno R. O. Bastos, Rui A. C. Ferreira, Delfim F. M. Torres. Necessary optimality conditions for fractional difference problems of the calculus of variations. Discrete & Continuous Dynamical Systems - A, 2011, 29 (2) : 417-437. doi: 10.3934/dcds.2011.29.417

[7]

Nikos Katzourakis. Nonuniqueness in vector-valued calculus of variations in $L^\infty$ and some Linear elliptic systems. Communications on Pure & Applied Analysis, 2015, 14 (1) : 313-327. doi: 10.3934/cpaa.2015.14.313

[8]

Gisella Croce, Nikos Katzourakis, Giovanni Pisante. $\mathcal{D}$-solutions to the system of vectorial Calculus of Variations in $L^∞$ via the singular value problem. Discrete & Continuous Dynamical Systems - A, 2017, 37 (12) : 6165-6181. doi: 10.3934/dcds.2017266

[9]

Ioan Bucataru, Matias F. Dahl. Semi-basic 1-forms and Helmholtz conditions for the inverse problem of the calculus of variations. Journal of Geometric Mechanics, 2009, 1 (2) : 159-180. doi: 10.3934/jgm.2009.1.159

[10]

Hans Josef Pesch. Carathéodory's royal road of the calculus of variations: Missed exits to the maximum principle of optimal control theory. Numerical Algebra, Control & Optimization, 2013, 3 (1) : 161-173. doi: 10.3934/naco.2013.3.161

[11]

Ivar Ekeland. From Frank Ramsey to René Thom: A classical problem in the calculus of variations leading to an implicit differential equation. Discrete & Continuous Dynamical Systems - A, 2010, 28 (3) : 1101-1119. doi: 10.3934/dcds.2010.28.1101

[12]

Nikos Katzourakis. Corrigendum to the paper: Nonuniqueness in Vector-Valued Calculus of Variations in $ L^\infty $ and some Linear Elliptic Systems. Communications on Pure & Applied Analysis, 2019, 18 (4) : 2197-2198. doi: 10.3934/cpaa.2019098

[13]

Michael Cranston, Benjamin Gess, Michael Scheutzow. Weak synchronization for isotropic flows. Discrete & Continuous Dynamical Systems - B, 2016, 21 (9) : 3003-3014. doi: 10.3934/dcdsb.2016084

[14]

Frank Sottile. The special Schubert calculus is real. Electronic Research Announcements, 1999, 5: 35-39.

[15]

Fabrizio Colombo, Graziano Gentili, Irene Sabadini and Daniele C. Struppa. A functional calculus in a noncommutative setting. Electronic Research Announcements, 2007, 14: 60-68. doi: 10.3934/era.2007.14.60

[16]

Guillaume Bal, Ian Langmore, François Monard. Inverse transport with isotropic sources and angularly averaged measurements. Inverse Problems & Imaging, 2008, 2 (1) : 23-42. doi: 10.3934/ipi.2008.2.23

[17]

Nicola Sansonetto, Daniele Sepe. Twisted isotropic realisations of twisted Poisson structures. Journal of Geometric Mechanics, 2013, 5 (2) : 233-256. doi: 10.3934/jgm.2013.5.233

[18]

Géry de Saxcé. Modelling contact with isotropic and anisotropic friction by the bipotential approach. Discrete & Continuous Dynamical Systems - S, 2016, 9 (2) : 409-425. doi: 10.3934/dcdss.2016004

[19]

Mauro Fabrizio, Claudio Giorgi, Angelo Morro. Isotropic-nematic phase transitions in liquid crystals. Discrete & Continuous Dynamical Systems - S, 2011, 4 (3) : 565-579. doi: 10.3934/dcdss.2011.4.565

[20]

Chi-Kwong Fok. Picard group of isotropic realizations of twisted Poisson manifolds. Journal of Geometric Mechanics, 2016, 8 (2) : 179-197. doi: 10.3934/jgm.2016003

2018 Impact Factor: 0.525

Metrics

  • PDF downloads (10)
  • HTML views (0)
  • Cited by (2)

Other articles
by authors

[Back to Top]